Thrombocytopenia - drug induced
When medicines or drugs are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
Drug-induced thrombocytopenia; Immune thrombocytopenia - drug
Drug-induced thrombocytopenia occurs when certain medicines destroy platelets or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia: immune and nonimmune.
If a medicine causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medicine called valproic acid may lead to this problem.
Other medicines that cause drug-induced thrombocytopenia include:
Decreased platelets may cause:
The first step is to stop using the medicine that is causing the problem.
For people who have life-threatening bleeding, treatments may include:
Bleeding can be life threatening if it occurs in the brain or other organs.
A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.
When to Contact a Medical Professional
Call your healthcare provider if you have unexplained bleeding or bruising.
Abrams CS. Thrombocytopenia. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 172.
Warkentin TE. Thrombocytopenia caused by platelet destruction, hypersplenism, or hemodilution. In: Hoffman R, Benz EJ, Silberstein LE, et al, eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, PA: Elsevier; 2013:chap 134.
Review Date: 6/16/2017
Reviewed By: Todd Gersten, MD, Hematology/Oncology, Florida Cancer Specialists & Research Institute, Wellington, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.